Thursday, December 12, 2013

Xalkori - What a Joy, What a Pain

The past few weeks have been pretty challenging. The side effects from my new superdrug, Xalkori, hit me hard. Hats off to fellow stage IV fighter and Xalkori user Kim (you can read all about her at aquariusvscancer.com), who warned me that I should give myself a good month to settle into the side effect routine with this drug. Boy, was she right.

I've had a crazy number of side effects: nausea, vomiting, reflux, taste changes, constipation, diarrhea, stomach cramps, dry eyes, blurry vision, achy knees and hips, fatigue, and strange strobe-like visual effects.

That last one is pretty fascinating. When I have been in a dark room for a while (such as watching a movie) then move into the light, for a few minutes I get tracers around moving objects, sort of like those stroboscopic photos I remember seeing in Boston. I went to the eye doctor to check out my intermittent blurry vision and he determined it was because of how dry my eyes are ("they look like stucco"). While a variety of eye drops can help with that side effect, he said he was not sure that he could do anything about the strobe-effects. "Oh, that's fine," I said, "I kinda like those."

The taste changes are mostly just annoying. At first I thought I had burned my tongue, because everything seemed to lack flavor. At the same time, things took on this strange, overly-sweet artificial-flavor, like eating sweet plastic. The only things that I still enjoyed were salty and bitter things. Not a big deal, but a bit disheartening when I was already struggling to eat.

The stomach stuff has been the real challenge. Weeks 1 and 2 were really rough, when I felt nauseated pretty much all the time. I would also get these terrible stomach cramps, followed by (excuse my bluntness) horrible gas. In a house with two kids in diapers, we are not subtle when we smell something foul. There were several funny moments when I was curled up clutching my stomach, and Jason started checking the girls' diapers. "Okay, who needs a bum change." When no dirty diapers were found, Zander kept looking around the room shaking his head, "Why do I keep smelling something stinky?!?" Then Mikaela came over to me and said, "Mommy, you have a poopy diaper!" Oh, the comedy.

However, things were gradually improving with the nausea when I had a few bizarre episodes. My heart started racing, I had trouble catching my breath, and I got dizzy. About 20 minutes later I felt completely fine. I contacted my doctor to let her know what was going on. She told me to stop taking the Xalkori and come in to see her. When I got to the clinic, I started having another one of the spells, so they sent me to the ER. From there, they said that they needed to admit me to the hospital so that they could keep me on a heart monitor, since Xalkori can have rare cardiac effects.

Of course, all of this happened while Jason was preparing for finals. Really, the best frame of mind for writing your final papers is to get a message from you wife saying that her doctor sent her to the ER and now they are admitting her to the hospital. Ugh. I don't know how he does it.

They ran a gazillion tests on me and the good news is that the could not find anything wrong. My heart looks great, blood work is just fine, the chest CT showed everything was stable with possibly a little more shrinkage (encouraging since I have only been on the Xalkori a few weeks). They think it was probably a combination of dehydration which led to the dizziness and triggered a panic attack. They sent me home with a clean bill of health and a prescription for Xanax should it happen again.

Since then, things have been pretty good, though I still struggle with nausea in the mornings. The trouble is I have never been a breakfast eater (my stomach always feels a little off when I wake up). Now that I need to take these pills twice a day, I need to make myself eat something for breakfast since taking it on an empty stomach is WAY worse. I am finding my way through that, and usually feel decent by midday. I realized that all of the crumminess I feel now is a side effect of the meds, not from the cancer. It is a fine point, but an important one. It feels more positive in some way, and feels like the balance is tipped in my favor.

The strangest thing for me now is that my doctor doesn't need to see me again until after my scan at the end of January. How weird is that? She said as long as I continue to feel okay, I am considered stable so it is just a matter of managing side effects and chugging along.

I am thrilled to give my veins a rest, and I will happily take these side effects since Xalkori gives me another shot at controlling this disease. I am going to try acupuncture since I've heard it can work wonders with digestive issues. I hope I can be one of the lucky ones who can stay on this drug for two or more years.

In other news, this blog got nominated for the "Best of Health Blogs 2013" contest. If you feel so inclined, you can click on the link below to vote. I doubt it will win (the current top-ranking blog has close to 3,000 votes) but it would be cool to break the top 10.

Best health blogs 2013
Healthline

9 comments:

kimmywink said...

This may be a duplicate comment…

Thanks for making me laugh!

The visual stuff is quite cool when looking at christmas lights!

Enjoy the roller coaster. xxoo

Tori Tomalia said...

Thank you! And thanks for your advice to be patient about the side effects. They really are improving, but those first two weeks ... yuck.

Kari Zubrickas said...
This comment has been removed by the author.
Tori Tomalia said...

Good point, Kari. I think my ongoing issues with nausea probably played into it. Congratulations on making it through chemo!

Cathryn Hasek said...

Hello, I lost my sister to cervical cancer in January of 2011. She fought it bravely, but it metastasized quickly. Anyway, I wanted to ask if you had ever tried eating french fries from Wendy's? My sister couldn't get enough of them. And a lot of other patients said the same. Not sure if it's the grease they use, or what, but she loved them! God Bless you and your family, and Merry Christmas!

Tori Tomalia said...

Cathryn, I'm so sorry to hear about your sister. Cancer is a terrible, mean disease.

As for the fries, I haven't tried them but I know baked potatoes settle my stomach, so you may be on to something!

Inga said...

My experience with Crizotinib has been similar, nausea, Gastro issues and epic fatigue and taste issues. I have been on it a month now, and am hoping these things will settle a bit. I often wonder how long it will continue to work... it has done quite a bit of good already. I guess we are all in the same boat! Yay us!

Alice said...

Hi Tori. Someone pointed me to your direction today. I was just diagnosed with stage 4 lung cancer for one month now. Doing well. Have good hopes and happy thoughts. I am also on Xalkori but I don't experience the major side effects that you mentioned, only the Christmas lights. I am on the medicine for 2 weeks now. I also have 4 young children from 10 to 4 yrs. I think I would love to correspond or just follow your blogs regularly. Seems like we are in very similar situations! Live life happy.

Tori Tomalia said...

Hello Alice! I'm so glad to hear that Xalkori is treating you well. My side effects are much more manageable these days (14 months on the drug so far). I mostly just deal with sensitive stomach issues. I would love to hear from you. Email me at lungcancerblogger@gmail.com.
Best,
Tori